How to Prevent and Treat a Codeine Overdose

Codeine Overdose | Just Believe Recovery Carbondale PA

In This Article

How to Prevent and Treat a Codeine Overdose

Codeine is an opiate analgesic (pain killers). It is frequently prescribed for moderate pain in medications which frequently, but not always, contain acetaminophen. Overdoses are potential fatal, killing over 400 people a year and hospitalizing over 40,000.

The amount prescribed is based on age, weight, pain, and other applicable health factors such as breathing disorders (i.e. severe asthma or COPD) which may additionally compromise the respiratory system.

Taking more than the recommended dosage may result in an overdose. Additionally, taking this medication for the high or psychoactive effects is considered abuse and also may result in overdose.

If you are caring for someone whom you believe has overdosed, call 911 or poison control immediately. Be prepared to give as much information to 911 responders or EMTs as possible, including which medication was consumed, how much was taken, and if the medication was actually prescribed to the patient.

The following medications contain both acetaminophen and codeine.

  • Cocet
  • Codrix
  • Colrex
  • Combiflex ES
  • Cotabflu
  • EZ III
  • Margesic #3
  • Maxiflu
  • Phenco-Care
  • Phenflu
  • Tylenol® with Codeine (#2, #3, #4)
  • Vopac

Additionally, nursing mothers should take precautions when taking codeine and breastfeeding. The baby may suffer an overdose. If a baby exposed to codeine shows symptoms of being severely drowsy, having difficulty breathing or trouble breastfeeding, call 911.

Symptoms of Codeine Overdose

  • Shallow respiration
  • Decreased respiration (rate)
  • Extreme drowsiness
  • Sweating
  • Cold and/or pale skin
  • Convulsions
  • Nausea and vomiting
  • Coma

If hospitalized, treatment for codeine overdose may include:

  • Charcoal ingestion
  • Artificial respiration
  • IV fluids
  • Stomach pumping
  • Naloxone (used to counteract effects of opiates)
  • N-acetyl cysteine (used to treat acetaminophen overdose)

Prognosis and Prevention

If treated soon, patients recovering from a codeine overdose can make a full recovery. If the overdose includes acetaminophen, liver damage may occur, including long-term effects.

Preventing a codeine overdose can be accomplished by following these guidelines:

  • Do not take someone else’s prescription medicine
  • Take the amount prescribed/recommended by the doctor and pharmacology
  • Do not allow children access to this medication.
  • If pregnant or breastfeeding, seek a doctor’s advice.

Finally, codeine has the potential to be habit forming. Even in a non-overdose, taking more than directed or medicine prescribed for someone else may increase the chance of addiction.

If you or someone else you know is an addict, please seek help immediately.

 

 

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Let's Connect

🔒 Your information is safe & secure

Sidebar Contact

  • This field is for validation purposes and should be left unchanged.
How to Stay Sober | Just Believe Recovery Pennsylvania
Recovery

How to Stay Sober

An individual who suffers from an alcohol use disorder (AUD), also referred to as alcoholism or alcohol addiction, has a chronic and often relapsing brain

Read More »
Can You Mix Zoloft and Alcohol? | Just Believe Recovery PA
Addiction

Can You Mix Zoloft and Alcohol?

Zoloft (sertraline) is an antidepressant drug, and one of the most commonly prescribed medications in its class used today. Zoloft is most often used to

Read More »
Crossing The Line | Just Believe Recovery PA
Mental Health

Crossing The Line

We all have a habitual line crosser in our lives. Most of the time it is easy to brush off. However, there are times that

Read More »